New Jersey, 2006

Lightning Strike in New Jersey, May 13, 2006

May 13, 2006 · NWS PHI · 1 event in 1 county or zone

A Ridgedale Avenue home in Hanover Township was severely damaged in a fire that was caused by a lightning strike. Lightning initially struck the telephone wire and then hit the home where it started the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A Ridgedale Avenue home in Hanover Township was severely damaged in a fire that was caused by a lightning strike. Lightning initially struck the telephone wire and then hit the home where it started the fire. Many wires were sparking from the telephone pole. It was believed the high volume of the fire was due to the vinyl siding and the age of the home (built in the 1920s). A dog perished in the blaze and two fire fighters were injured fighting the fire. The house was no longer habitable and the residents were staying with family.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 13, 2:50 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 13, 2:50 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT SAT MAY 13 2006

.OVERVIEW...
THE BI-PRODUCT OF THE DEEP LOW IN THE SOUTHERN GREAT LAKES IS AN
ENORMOUS COUNTER CLOCKWISE FLOW OVER THE EASTERN U.S. THIS IS
CAUSING MOISTURE TO STREAM NE FROM THE GULF AND SOUTH AND SOUTHEAST
OFF THE ATLANTIC. GIVEN THE DIFFERENCES IN THE TERRAIN FROM THE
APPALACHIANS AND THE COASTAL PLAIN...SEVERAL BOUNDARIES HAVE FORMED
EAST OF THE LOW AND MIXED WITH INJECTIONS OF SUNSHINE...CONVECTION
HAS FIRED UP TO OUR WEST. THE AIR ADVECTING IN FROM THE ATLANTIC HAS
BEEN STABLE BY COMPARISON WITH A SHALLOW LAYER OF CLOUDS AND FOG
THAT COVERED THE COASTAL WATERS. AS OF RELEASE TIME...THE FOG HAS
ALL BUT DISSIPATED BUT WILL RETURN OVERNIGHT.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
THERE MAY BE A RAY OF HOPE FOR PART OF MOTHERS DAY WEATHERWISE. THE
STABLE BOUNDARY THAT EXISTS ALONG THE COAST TODAY MAY ACTUALLY
EXTEND FARTHER INLAND ON SUNDAY. AFTER A FEW SHOWERS OR A PSBLY TSTM
TONIGHT...SKIES CLEAR AND FOG FORMS AND LAST UNTIL SUNUP. MAY BE
JUICY ENOUGH FOR SOME DRIZZLE FOR A FEW HOURS. THEN THE FOG/CLDS
BREAK AND STABLE CONDITIONS DOMINATE A GOOD PART OF THE CFA UNTIL
SOMETIME IN MID AND LATE AFTERNOON...AND THAT MAY BE ON THE ORDER OF
SLIGHT TO JUST CHC OF PCPN UNTIL AFTER SUNDOWN. THEN BETTER CHANCE
OF PCPN SUNDAY NIGHT AND INTO MONDAY. THE UPPER LOW LUMBERS ALONG TO
THE NORTHEAST ONLY REACHING NW PA TUE NIGHT. TEMPERATURE GUID IS ALL
OVER THE PLACE AND SKIES/PCPN DEPENDENT WHICH ALSO WILL BE ALL OVER
THE PLACE. OTHERWISE...THIS WEATHER IS GOOD FOR CURRENT WATER
CONCERNS. THE OTHER CONCERN IS WELL DOWN THE ROAD AFTER THE SECOND
UPPER LOW OVER THE UPPER GREAT LAKES NEXT SATURDAY. GETTING INTO
MIDDLE OF MAY AND 850MB TEMP DROPS TO 0 DEG C NEXT WEEKEND.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MONDAY REMAINS THE BEST DAY FOR WIDESPREAD PRECIPITATION AS THE LOW
LEVEL JET IS FORECAST TO INTENSIFY AS IT LIFTS NORTHWARD THROUGH
PENNSYLVANIA AND EXIT REGION OF THE 250MB JET WILL BE ACROSS THE
SOUTHERN PART OF OUR CWA. BEYOND MONDAY WITH THE EASTERN HALF OF THE
COUNTRY IN THE TROF, PLENTY OF POPS ARE IN THE FORECAST. THE PROBLEM
IS THE FORECAST WILL LOOK MORE PESSIMISTIC THAN REALITY. EVEN THOUGH
WE MENTION POPS IN EVERY PERIOD FOR SOME ZONES, FOR THE MOST PART
WERE ONLY TALKING ABOUT CHC.

&&

.AVIATION...
VFR CONDITIONS ARE EXTANT ACROSS THE TAF SITES TO START, WITH
EMBEDDED CONVECTION OVER UPSLOPE AREAS INCLUDING THE PHILADELPHIA
METROPOLITAN AREA AT MID AND LATE AFTERNOON. DIURNAL EFFECTS SHOULD
HELP THIS ACTIVITY, CONCENTRATED OVER FAR EASTERN PENNSYLVANIA, TO
DIMINISH THIS EVENING. THEN, THE FOG THAT HAS DISSIPATED OVER THE
COASTAL WATERS THIS AFTERNOON SHOULD RETURN AS THE ONSHORE FLOW
PERSISTS NORTH OF THE WARM FRONT TO OUR SOUTH. WE LOOK FOR
VISIBILITIES TO DROP TO MARGINAL VFR AND OCCASIONALLY IFR LATER
TONIGHT AS TEMPERATURES COOL AND ONSHORE FLOW BRINGS IN ADDITIONAL
MOISTURE. STATISTICAL GUIDANCE IS NOT QUITE IN AGREEMENT ON
CEILINGS, BUT WE LOWERED THEM TO IFR AT MOST PLACES, AT LEAST IN A
TEMPO GROUP. THEN, AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS
SHOULD ONCE AGAIN FORM AS THE AIRMASS REMAINS MOIST AND SOMEWHAT
UNSTABLE, WITH A BETTER ORGANIZED PRECIPITATION EVENT HEADING IN
FOR SUNDAY NIGHT, WHICH IS WELL BEYOND THE TAF VALID PERIOD.

&&

.MARINE...
WELL BE STARTING OFF WITH NO SMALL CRAFT ADVISORY FOR THE COASTAL
WATERS, BUT AS SEAS GRADUALLY INCREASE SUNDAY MORNING IN THE
SOMEWHAT INCREASED ONSHORE FLOW, WE WILL ISSUE A SMALL CRAFT
ADVISORY FOR SEAS STARTING AT 18Z SUNDAY AND CONTINUING THROUGH 09Z
TUESDAY. THIS MATCHES UP WITH THE WAVEWATCH OUTPUT. THEN, FAIRLY
BENIGN CONDITIONS ENSUE, AS THE WINDS BECOME MORE SOUTHWESTERLY AND
THEN WESTERLY THROUGH THE REMAINDER OF THE PERIOD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ450>455 FROM 2
     PM SUNDAY TO 5 AM TUESDAY.
&&

OVERVIEW/SHORT TERM...EBERWINE
LONG TERM...OKRUZDLO/OGIGI
AVIATION/MARINE...
Hazardous weather outlook, May 13, 2:23 AM EST, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
323 AM EDT SAT MAY 13 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-141000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
323 AM EDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TFG

In the hours before

Special weather statement, May 13, 11:57 AM EST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1257 PM EDT SAT MAY 13 2006

PAZ060-061-067-068-131815-
BERKS-LEHIGH-CHESTER-MONTGOMERY-
INCLUDING THE CITIES OF...READING...ALLENTOWN...WEST CHESTER...
NORRISTOWN
1257 PM EDT SAT MAY 13 2006

...STRONG THUNDERSTORMS MOVING THROUGH EARLY THIS AFTERNOON...

AT 1255 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK A CLUSTER OF STRONG THUNDERSTORMS IN BERKS COUNTY. THESE
STORMS CONTINUE TO BUILD BACK TOWARD THE POTTSTOWN AREA IN
NORTHWESTERN MONTGOMERY COUNTY, WITH ADDITIONAL ACTIVITY DEVELOPING
ACROSS PARTS OF CHESTER COUNTY. THESE SHOWERS AND THUNDERSTORMS
ARE MOVING TO THE NORTH AT 20 MPH.

A TRAINED WEATHER SPOTTER REPORTED PEA SIZE HAIL EARLIER NEAR THE
BOYERTOWN AREA IN BERKS COUNTY. DUE TO THE STORMS DEVELOPING OVER
THE SAME AREAS IN EASTERN BERKS COUNTY, HEAVY RAINFALL RATES ARE
BEING PRODUCED. SOME AREAS OF POSSIBLE CONCERN INCLUDE THE
OYSTERVILLE CREEK, MANTAWNY CREEK, AND IRONSTONE CREEK AREAS.
THIS INCLUDES LOCATIONS BETWEEN INTERSTATES 78 AND 76. USE
CAUTION WHILE TRAVELING AS PONDING OF WATER IS QUITE POSSIBLE
DURING HEAVY RAINFALL.

IN ADDITION, EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS, MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST
UPDATES ON THESE STORMS.

GORSE
Local storm report, May 13, 12:31 PM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
131 PM EDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             4 NW BOYERTOWN          40.37N 75.69W
05/13/2006  E0.25 INCH       BERKS              PA   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED NEAR BOYERTOWN.

0120 PM     HAIL             MULLICA HILL            39.74N 75.22W
05/13/2006  E0.25 INCH       GLOUCESTER         NJ   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED IN MULLICA HILL.

0125 PM     HEAVY RAIN       4 NW BOYERTOWN          40.37N 75.69W
05/13/2006  M1.82 INCH       BERKS              PA   TRAINED SPOTTER

            1.82 INCHES OF RAIN FROM A THUNDERSTORM NEAR BOYERTOWN.

&&

GORSE
Special weather statement, May 13, 1:12 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
212 PM EDT SAT MAY 13 2006

NJZ016-017-131930-
SALEM-GLOUCESTER-
INCLUDING THE CITIES OF...PENNSVILLE...GLASSBORO
212 PM EDT SAT MAY 13 2006

A THUNDERSTORM HAS FORMED NEAR THE NORTHERN SALEM AND NORTHWEST
GLOUCESTER COUNTY BORDER IN NEW JERSEY. NATIONAL WEATHER SERVICE RADAR
INDICATED THAT SMALL HAIL AND VERY HEAVY RAINS MAY ACCOMPANY THIS
THUNDERSTORM DURING THE NEXT HOUR AS IT MOVES SLOWLY TO THE
NORTHWEST.

IN ADDITION, EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTING THREATENS, MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST
UPDATES.

RNS
Local storm report, May 13, 1:38 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
238 PM EDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             4 NW BOYERTOWN          40.37N 75.69W
05/13/2006  E0.25 INCH       BERKS              PA   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED NEAR BOYERTOWN.

0120 PM     HAIL             MULLICA HILL            39.74N 75.22W
05/13/2006  E0.25 INCH       GLOUCESTER         NJ   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED IN MULLICA HILL.

0125 PM     HEAVY RAIN       4 NW BOYERTOWN          40.37N 75.69W
05/13/2006  M1.82 INCH       BERKS              PA   TRAINED SPOTTER

            1.82 INCHES OF RAIN FROM A THUNDERSTORM NEAR BOYERTOWN.

0220 PM     HAIL             ALLENTOWN               40.60N 75.48W
05/13/2006  E0.25 INCH       LEHIGH             PA   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN ALLENTOWN.

0230 PM     HAIL             WARMINSTER HEIGHTS      40.19N 75.08W
05/13/2006  E0.25 INCH       BUCKS              PA   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN WARMINSTER. TRAINED SPOTTER
            INDICATED THE HAIL WAS COVERING THEIR DECK.

&&

GORSE
Local storm report, May 13, 3:08 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
408 PM EDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             4 NW BOYERTOWN          40.37N 75.69W
05/13/2006  E0.25 INCH       BERKS              PA   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED NEAR BOYERTOWN.

0120 PM     HAIL             MULLICA HILL            39.74N 75.22W
05/13/2006  E0.25 INCH       GLOUCESTER         NJ   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED IN MULLICA HILL.

0125 PM     HEAVY RAIN       4 NW BOYERTOWN          40.37N 75.69W
05/13/2006  M1.82 INCH       BERKS              PA   TRAINED SPOTTER

            1.82 INCHES OF RAIN FROM A THUNDERSTORM NEAR BOYERTOWN.

0200 PM     HAIL             PHILADELPHIA            40.01N 75.13W
05/13/2006  E0.25 INCH       PHILADELPHIA       PA   PUBLIC

            PEA SIZE HAIL REPORTED IN NORTHEAST PHILADELPHIA.

0220 PM     HAIL             ALLENTOWN               40.60N 75.48W
05/13/2006  E0.25 INCH       LEHIGH             PA   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN ALLENTOWN.

0230 PM     HAIL             WARMINSTER HEIGHTS      40.19N 75.08W
05/13/2006  E0.25 INCH       BUCKS              PA   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN WARMINSTER. TRAINED SPOTTER
            INDICATED THE HAIL WAS COVERING THEIR DECK.

0250 PM     HAIL             6 W PHOENIXVILLE        40.14N 75.63W
05/13/2006  E0.25 INCH       CHESTER            PA   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN BIRCHRUNVILLE.

0255 PM     HAIL             3 SSE BIRDSBORO         40.22N 75.79W
05/13/2006  E0.25 INCH       BERKS              PA   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED IN UNION TOWNSHIP.

0300 PM     HAIL             GILBERTSVILLE           40.32N 75.61W
05/13/2006  E0.50 INCH       MONTGOMERY         PA   TRAINED SPOTTER

            MARBLE TO DIME SIZE HAIL REPORTED IN GILBERTVILLE.

0300 PM     FLOOD            FLEETWOOD               40.46N 75.82W
05/13/2006                   BERKS              PA   TRAINED SPOTTER

            URBAN AND SMALL STREAM FLOODING REPORTED ACROSS THE
            EASTERN PART OF BERKS COUNTY.

0312 PM     HAIL             1 S RIDLEY PARK         39.86N 75.33W
05/13/2006  E0.50 INCH       DELAWARE           PA   TRAINED SPOTTER

            MARBLE TO DIME SIZE HAIL REPORTED IN TINICUM TOWNSHIP,
            NEAR INTERSTATE 95 AND CHESTER AVENUE.

0320 PM     HAIL             6 SSW POCONO PINES      41.04N 75.50W
05/13/2006  E0.25 INCH       MONROE             PA   TRAINED SPOTTER

            PEA SIZE HAIL AND HEAVY RAIN REPORTED AT THE POCONO
            SPEEDWAY.

0340 PM     HAIL             2 W CHESTER HEIGHTS     39.89N 75.51W
05/13/2006  E0.25 INCH       DELAWARE           PA   TRAINED SPOTTER

            PEA SIZE HAIL AND HEAVY RAIN REPORTED IN CONCORD
            TOWNSHIP.

&&

GORSE
Special weather statement, May 13, 4:40 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 PM EDT SAT MAY 13 2006

NJZ007-009-PAZ054-055-060>062-067>069-140000-
WARREN-HUNTERDON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-
MONTGOMERY-BUCKS-
INCLUDING THE CITIES OF...WASHINGTON...FLEMINGTON...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON...
WEST CHESTER...NORRISTOWN...DOYLESTOWN
540 PM EDT SAT MAY 13 2006

SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH THIS
EVENING. HOWEVER, UNTIL THEY DO, ANY THUNDERSTORMS COULD CONTAIN
SMALL PEA SIZE HAIL AND BRIEF HEAVY RAIN. THE SHOWERS AND
THUNDERSTORMS WERE MOST WIDESPREAD OVER THE LEHIGH VALLEY AND THE
POCONOS IN PENNSYLVANIA.

RNS

The radar

The Philadelphia radar (KDIX), 102 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Morris

When
May 13, 5:15 PM EST
Where
Morris County, Hanover
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507016.